For more information or confidential assistance
se habla español

FDA Warns of Testosterone Heart Attack Risk, Mandates Label Changes


On March 3, the U.S. Food and Drug Administration issued a warning on the testosterone heart attack risk for males using supplements to combat low levels of testosterone caused by aging. The FDA has required a labeling change to inform patients and the medical community of the possible increased risk of heart attack and stroke with use.

The FDA warns that prescription testosterone products are only approved for use by men with low levels of testosterone caused by certain medical conditions. The benefits of these prescription medications have not been confirmed to treat men with low testosterone levels caused by aging, even if the man’s symptoms appear to be caused by low testosterone.

“We are requiring that the manufacturers of all approved prescription testosterone products change their labeling to clarify the approved uses of these medications,” the FDA stated. “We are also requiring these manufacturers to add information to the labeling about a possible increased risk of heart attacks and strokes in patients taking testosterone.”

Testosterone heart attack risk

The FDA cautions healthcare providers to only prescribe testosterone therapy for men with low levels of testosterone caused by certain medical conditions and confirmed by laboratory tests.

“Testosterone is FDA-approved as replacement therapy only for men who have low testosterone levels due to disorders of the testicles, pituitary gland, or brain that cause a condition called hypogonadism,” states the Agency. “Examples of these disorders include failure of the testicles to produce testosterone because of genetic problems, or damage from chemotherapy or infection.”

Additionally, based on research from published studies and expert feedback from an Advisory Committee meeting, the FDA determined there is a possible link between testosterone use and an increased chance of a cardiovascular incident.

FDA mandates better clinical trials

In addition to the new label changes, the FDA is also requiring manufacturers of approved testosterone products to conduct a thorough clinical trial to determine whether patients taking these drugs cause have an increased risk of heart attack or stroke. The Agency noted it is encouraging these manufacturers to work together on a clinical trial, but they are not required to do so.

The FDA warns patients using testosterone products to seek immediate medical attention if they experience any of the symptoms of a heart attack or stroke, including chest pain, shortness of breath or trouble breathing, weakness in one part or one side of the body or slurred speech.

The FDA-mandated label change comes on the heels of mounting litigation filed over adverse side effects of testosterone, which plaintiffs argue were never adequately warned about.

AMA warns against testosterone supplements

In 2013, the American Medical Association published a study warning of an increased risk of death, heart attack and strokes for men who take testosterone supplements. Researchers examined more than 8,000 male veterans with low testosterone, comparing the rates of cardiovascular incidents between those who had received the supplement and those who had not.

Results revealed that men who used testosterone were 29 percent more likely to die, have a heart attack or a stroke after using the products for three years. The difference was noted even after the team took a variety of factors into account, such as age, blood pressure, history of heart disease and other indicators.

  1. U.S. Food and Drug Administration, FDA Drug Safety Communication: FDA Cautions About Using Testosterone Products for Low Testosterone Due to Aging; Requires Labeling Change to Inform of Possible Increased Risk of Heart Attack and Stroke with Use
  2. ABC News, Testosterone Supplements Tied to Heart Attacks, Strokes, Early Death